Colorado, 2011

Flash Flood in Colorado, August 15, 2011

August 15, 2011 · NWS GJT · 1 event in 1 county or zone

An embedded disturbance in a westerly flow aloft produced a strong thunderstorm with heavy rainfall in the Egnar area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An embedded disturbance in a westerly flow aloft produced a strong thunderstorm with heavy rainfall in the Egnar area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT MON AUG 15 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY...

WEAK SUBSIDENCE IN THE WAKE OF MORNING SHRTWV HAS SLOWED
CONVECTIVE DEVELOPMENT OVER THE REGION THIS AFTERNOON...ALTHOUGH
A FEW CELLS STARTING TO BREAK THROUGH AS WE MOVE INTO PEAK HEATING.
EXPECT ACTIVITY TO INCREASE THROUGH EARLY THIS EVENING AS ANOTHER
SHRTWV MOVING ACROSS UTAH TRACKS INTO WESTERN COLORADO AND INTERACTS
WITH REMNANT MONSOONAL MOISTURE. STILL PLENTY OF LOW LEVEL MOISTURE
WITH SFC DEW POINTS HOLDING THE UPPER 40S AND 50S OVER THE FCST
AREA. EXPECT ANOTHER LINE OF CONVECTION TO SLIDE ENE ACROSS THE
FORECAST AREA THIS EVENING. BEST COVERAGE WILL BE ACROSS THE
NORTHERN ZONES...WHERE BEST INSTABILITY RESIDES. LATEST LAPS VALUES
ACROSS NORTHEAST UTAH INDICATING LIFTED INDICES AROUND -4 WITH SFC
BASED CAPES WELL OVER A 1000 J/KG. SO BEST POTENTIAL WILL REMAIN IN
THIS REGION UNTIL FURTHER HEATING IS REALIZED OVER THE SRN ZONES.
DO EXPECT A BIT MORE ACTIVITY OVER THE SRN ZONES AS WE FINALLY
PUNCH THROUGH THE CAP BY 6 PM AS CIN VALUES JUST ABOUT ERODED. BRIEF
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WOULD BE EXPECTED WITH ANY
ACTIVITY THIS EVENING.

WITH LOSS OF HEATING LATER THIS EVENING...CONVECTION WILL DIMINISH.
HOWEVER...ANOTHER WAVE WILL MOVE IN LATE TONIGHT...SO SOME NOCTURNAL
FLARE UP EXPECTED...MAINLY OVER THE FAR NORTHERN ZONES.
SLIGHTLY DRIER AIR MOVES IN TUESDAY...WITH PRECIPITABLE WATER
VALUES DROPPING TO AROUND THREE QUARTERS OF AN INCH. STILL ENOUGH
JUICE TO FIRE OFF SCATTERED MOUNTAIN AND ISOLATED VALLEY
CONVECTION. THE DRYING TREND THEN CONTINUES TUESDAY NIGHT AND
WEDNESDAY...WITH ONLY ISOLATE MOUNTAIN CONVECTION EXPECTED BY
WEDNESDAY AFTERNOON.

LITTLE CHANGE IN TEMPS THROUGH THE PERIOD...WITH READINGS RUNNING
CLOSE TO SEASONAL NORMS.

.LONG TERM DISCUSSION...WEDNESDAY NIGHT THROUGH MONDAY...

LATEST MODEL RUNS CONTINUE TO INDICATED ANOTHER DRY PERIOD TO START
OFF THIS EXTENDED FORECAST WITH LIGHT WESTERLY FLOW IN PLACE. THIS
WILL COME TO AS WE MOVE INTO THE WEEKEND WITH ANOTHER SURGE OF
MONSOONAL MOISTURE WORKING BACK NORTH AS THE SOUTHWEST RIDGE
RE-CENTERS NEAR THE FOUR CORNERS. THIS WILL BRING INCREASED
CONVECTIVE ACTIVITY FROM SOUTH TO NORTH BEGINNING FRIDAY AFTERNOON
AND CONTINUING THROUGH SUNDAY. ANOTHER SWEEPING PACIFIC TROUGH IS
EXPECTED TO BRING DRIER CONDITIONS BACK IN BY EARLY NEXT WEEK.
LITTLE CHANCE IN TEMPS THROUGH THE PERIOD...ALTHOUGH SLIGHTLY WARMER
READINGS EXPECTED THURSDAY AND FRIDAY...BEFORE DEEPER MOISTURE
ARRIVES.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE UNDER
A MOIST AND UNSTABLE ATMOSPHERE. THESE STORMS WILL PRODUCE HEAVY RAIN
AND AS SUCH...WILL BE CAPABLE OF GENERATING AREAS OF MVFR CIGS AND
VSBY WITH POCKETS OF IFR VSBY. SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING...LARGELY DIMINISHING OVERNIGHT. EXPECT
ANOTHER ROUND OF CONVECTION ON TUESDAY WITH SIMILAR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....JAD
AVIATION.....NL/JDC
Hazardous weather outlook, Aug 15, 4:45 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON AUG 15 2011

COZ001>014-017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...
MAINLY OVER THE HIGHER TERRAIN AND WILL CONTINUE INTO THE EVENING.
LOCALLY HEAVY RAIN...GUSTY WINDS TO 35 MPH...SMALL HAIL WILL...AND
FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL DECREASE TUESDAY FOLLOWED BY A PERIOD OF DRY
WEATHER WEDNESDAY AND THURSDAY. LATEST GUIDANCE SUGGESTS THE MONSOON
WILL RETURN FRIDAY AND WILL CONTINUE TO IMPACT THE AREA THROUGH THE
COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND JUNCTION
FORECAST OFFICE.

TGJT

In the hours before

Special weather statement, Aug 15, 3:54 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT MON AUG 15 2011

UTZ022-028-152345-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
454 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 545
PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3786 10907 3763 10918 3776 10948 3793 10940

TR
Special weather statement, Aug 15, 3:59 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT MON AUG 15 2011

COZ019>021-152345-
FOUR CORNERS/UPPER DOLORES RIVER CO-PARADOX VALLEY/LITTLE DOLORES
RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
459 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOLORES AND WESTERN SAN
MIGUEL COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVE CREEK...OR 23 MILES EAST OF
MONTICELLO...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN DOLORES COUNTY THROUGH 545 PM MDT
RURAL SOUTHWESTERN SAN MIGUEL COUNTY THROUGH 545 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3777 10905 3792 10904 3802 10900 3796 10858
      3766 10871

JDC

The radar

The Grand Junction radar (KGJX), 141 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 15, 4:40 PM MST to 6:00 PM MST
Where
San Miguel County, Egnar to 0.5 mi NNW of Egnar
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.920, -108.930

Flash flooding caused normally dry washes to run full and out of banks onto residences in the Egnar area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331579.